Utah, 2013

Winter Storm in Utah, November 16 to 17, 2013

November 16 to 17, 2013 · NWS SLC · 1 event in 1 county or zone

A cold and moist Pacific storm moved into Utah on the morning of November 16, bringing a period of heavy snow to the mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold and moist Pacific storm moved into Utah on the morning of November 16, bringing a period of heavy snow to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 15, 9:50 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Nov 15, 9:50 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MST FRI NOV 15 2013

.SYNOPSIS...A VIGOROUS STORM SYSTEM WILL CROSS MAINLY NORTHERN UTAH
LATE TONIGHT THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL RETURN FOR
THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...THE NEXT COLD TROF IS SURGING THRU THE PACNW STATES
AT THIS TIME WHILE TODAYS SHORT WAVE IS EXITING THE CWA WITH THE
LAST OF THE CLOUDS CLEARING FROM THE SERN ZONES.

THE 18Z NAM INCREASED THE QPF WITH THE NEXT WAVE AND THE NEW 00Z RUN
REMAINS SIMILAR WITH JUST OVER AN INCH OF LIQUID IN THE NRN MTNS.
IT APPEARS MOST OF THE PRECIP WILL BE ASSOCIATED WITH WARM ADVECTION
AHEAD OF THE UPPER TROF WITH A STRONG SSWLY SURFACE FLOW DURING THE
MORNING THRU EARLY AFTN. THIS PATTERN STRONGLY FAVORS THE NRN
WASATCH FRONT AND WASATCH MTNS...THE MTN VALLEYS AS WELL AS UTAH
COUNTY BUT LEAVES THE SALT LAKE VALLEY SOMEWHAT SHADOWED. CURRENT
SUITE OF WINTER WX HIGHLIGHTS LOOK ABOUT RIGHT ALTHO NEED TO MONITOR
UTAH COUNTY EARLY SAT FOR POSSIBLE INCLUSION IN ADVISORY.

THIS SHOULD BE A NRN UT STORM WITH LITTLE PRECIP EXPECTED SOUTH OF
ABOUT NEPHI AND FAIRVIEW. PRECIP SHOULD TURN SHOWERY BY MID TO LATE
AFTN AS WARM ADVECTION SWITCHES TO NEUTRAL BUT SNOW SHOWERS COULD
LINGER TIL ABOUT MIDNIGHT SAT NIGHT.

THE STRONG SOUTHWESTERLY DAYTIME WINDS SHIFT TO WESTERLY BY LATE IN
THE DAY AS THE UPPER TROF ARRIVES. A STRONG NWLY JET LIFTS NORTH
ACROSS THE CWA DURING THE DAY THRU THE EVE AND SOME OF THESE WINDS
SHOULD DESCEND IN DOWNSLOPE AREAS BY EVE AND FOR A TIME OVERNIGHT.
THE GREATEST THREAT OF THIS WILL BE DOWNWIND OF THE WASATCH PLATEAU
IN WRN CARBON AND EMERY COUNTIES. WILL LEAVE HIGH WIND WATCH
UNCHANGED.

UPDATED EARLIER TO REMOVE POPS AND REDUCE SKY COVER THIS EVE.
ADJUSTED WINDS OVERNIGHT THRU TOMORROW TO BETTER REFLECT EXPECTED
CONDITIONS. NO ADDITIONAL UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS WITH CIGS ABV 7000 FT ARE EXPECTED TO
PERSIST AT THE KSLC TERMINAL THROUGH THE NIGHT. CIGS WILL LOWER
BELOW 6000 FT AFTER ABOUT 12Z WITH MVFR AND OCCASIONAL IFR
CONDITIONS DEVELOPING IN RAIN AND SNOW AFTER ABOUT 14-16Z. GUSTY
SOUTH WINDS COULD ALSO ACCOMPANY THE PRECIPITATION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WATCH FROM SATURDAY EVENING THROUGH LATE SATURDAY
     NIGHT FOR UTZ012.

     WINTER WEATHER ADVISORY FROM 3 AM SATURDAY TO 6 AM MST SUNDAY
     FOR UTZ008-009.

     WINTER WEATHER ADVISORY FROM 3 AM SATURDAY TO 6 AM MST SUNDAY
     FOR UTZ007.

     WINTER WEATHER ADVISORY FROM 5 AM TO 9 PM MST SATURDAY FOR
     UTZ001-002-006.

WY...WINTER WEATHER ADVISORY FROM 5 AM TO 9 PM MST SATURDAY FOR
     WYZ021.

&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 15, 4:08 PM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MST FRI NOV 15 2013

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
408 PM MST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SNOW IS FORECAST TO DEVELOP NEAR THE IDAHO BORDER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A STORM SYSTEM WILL BRING LOCALLY HEAVY SNOWFALL AND STRONG WINDS
TO THE NORTHERN UTAH MOUNTAINS SATURDAY. HAZARDOUS TRAVEL IS
POSSIBLE DUE TO THE COMBINATION OF SNOWFALL AND BLOWING SNOW.
GREATEST VALLEY ACCUMULATIONS ARE EXPECTED NORTH AND EAST OF SALT
LAKE CITY. SOUTHERN UTAH WILL SEE GUSTY SOUTHWEST WINDS SATURDAY.

STRONG WINDS ARE POSSIBLE ACROSS CASTLE COUNTRY SATURDAY NIGHT WITH
WINDY CONDITIONS POSSIBLY EXTENDING ACROSS THE WESTERN UINTA AS
WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
November 16, 4:00 AM MST to November 17, 4:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

The storm brought heavy snow to the Cottonwood Canyons, with Brighton Resort receiving 17 inches of new snow and Alta Ski Lifts recording 15 inches of new snow. Both of these resorts received most of this snow in a 12-hour period during the daytime hours of November 16.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482827.